Vancomycin + piperacillin / tazobactam ups kidney risk
(HealthDay)—For hospitalized children, coadministration of intravenous (IV) vancomycin and piperacillin/tazobactam is associated with increased risk of acute kidney injury (AKI), according to a study published online Oct. 2 in JAMA Pediatrics.
Kevin J. Downes, M.D., from The Children's Hospital of Philadelphia, and colleagues conducted a retrospective cohort study involving children hospitalized for three or more days who received IV vancomycin plus one other antipseudomonal β-lactam combination therapy. Data were included for 1,915 hospitalized children who received combination therapy.
The researchers found that 8.2 percent of patients had antibiotic-associated AKI, including 11.7 percent of the 1,009 patients who received IV vancomycin plus piperacillin/tazobactam combination therapy. IV vancomycin plus piperacillin/tazobactam combination therapy correlated with elevated odds of AKI each hospital day compared with vancomycin therapy plus one other antipseudomonal β-lactam antibiotic combination after adjustment for age, intensive care unit level of care, receipt of nephrotoxins, and hospital (adjusted odds ratio, 3.4).
"Pediatricians must be cognizant of the potential added risk of this combination therapy when making empirical antibiotic choices," the authors write.
Several authors disclosed financial ties to the biopharmaceutical industry.
Copyright © 2017 HealthDay. All rights reserved.